Lung Cancer Home > Doxorubicin and Hair Loss
One clinical study showed that up to 92 percent of people taking doxorubicin in combination with another medication (cyclophosphamide) reported hair loss. However, because cyclophosphamide also causes hair loss, it is difficult to determine how much doxorubicin contributed to hair loss. If you are taking doxorubicin and hair loss occurs, be sure to discuss your expectations and wishes with your healthcare provider.
Does Doxorubicin Cause Hair Loss?
Hair loss is the most common side effect of doxorubicin hydrochloride (Adriamycin®, Doxil®). In one clinical study, hair loss was reported in up to 92 percent of people who took nonliposomal doxorubicin (Adriamycin) in combination with cyclophosphamide (Cytoxan®, Neosar®). Up to 69.5 percent of people completely lost their hair.
However, because cyclophosphamide also causes hair loss, it is difficult to know how much doxorubicin contributed to hair loss. Also, the newer form of doxorubicin (Doxil) may be less likely to cause hair loss.
Doxorubicin causes hair loss because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, such as doxorubicin, this can include hair cells.
Usually, hair loss begins to be noticeable within three to four weeks after starting doxorubicin. When hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms, legs, underarms, and pubic area. After you stop chemotherapy, your hair will most likely return to normal within a month or two.
Given how commonly hair loss occurs in people taking doxorubicin, it may be a good idea to expect and plan for hair loss. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly normal.
If you are concerned about hair loss, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone who has had a similar experience.
(Click Chemotherapy and Hair Loss for tips on dealing with hair loss, as well as more information on treating your scalp and hair during chemotherapy.)